Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 91, NWS Springfield, MO

August 8, 2013Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at Aug 8, 2013, 9:38 AM CDT for Bourbon County, Kansas. It took effect at Aug 9, 2013, 7:00 PM CDT. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 9:38 AM CDT (14:38 UTC)
In effect from
Aug 9, 2013, 7:00 PM CDT
Expired
Aug 11, 2013, 10:00 AM CDT
In force
39 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marmaton River at Fort Scott (FSKK1). The gauge peaked at 38.20 ft at Aug 7, 2013, 3:00 PM CDT.

actionminormoderatemajor20304008/0808/0908/1008/1108/12
Action stage
36 ft
Minor stage
38 ft
Moderate stage
42 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WGUS43 KSGF 081438
FLWSGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT THU AUG 8 2013

...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Marmaton River at Fort Scott affecting Bourbon County
  Sac River near Caplinger Mills affecting Cedar County
  
...Forecast Flooding Changed from Minor to Moderate Severity for the 
following rivers in Missouri...

  Marmaton River near Nevada affecting Vernon County

.Heavy rainfall has caused river levels to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC217-090238-
/O.EXT.KSGF.FL.W.0074.000000T0000Z-130813T1923Z/
/NVDM7.2.ER.130804T1323Z.130810T0600Z.130812T1923Z.NO/
938 AM CDT THU AUG 8 2013

The National Weather Service in Springfield has issued a 

* Flood Warning for the Marmaton River near Nevada.
* At  8:45 AM Thursday The stage was 25.5 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 27.5 feet by 
  early Saturday morning. The river will fall below flood stage 
  Monday early afternoon.
* Impact...At 28.0 feet...Flood waters impact Highway 54, along Route 
  H and Route T west and north of Deerfield, or west of Nevada.  
&& 
LAT...LON 3785 9454 3784 9441 3791 9435 3793 9438

$$

KSC011-090238-
/O.NEW.KSGF.FL.W.0091.130810T0000Z-130811T1500Z/
/FSKK1.1.ER.130810T0000Z.130810T0600Z.130810T1500Z.NO/
938 AM CDT THU AUG 8 2013

 The National Weather Service in Springfield has issued a 

* Flood Warning for the Marmaton River at Fort Scott.
* from Friday evening to Sunday morning...or until the warning is 
  cancelled.
* At  8:30 AM Thursday The stage was 33.6 feet. 
* Flood stage is 38.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by tomorrow evening and continue 
  to rise to near 38.7 feet by early Saturday morning. The river will
  fall below flood stage by late Saturday morning.
* Impact...At 38.0 feet...This is the official flood stage of the 
  Marmaton River at Fort Scott, Kansas. Minor flooding begins along 
  Mill Creek north of town due to backwater effects of the Marmaton 
  River. Flood waters also begin to spill across the field by the Red
  Barn Restaurant, on the north side of town, at the new Highway 69 
  Bridge. 
&& 
LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481

$$

MOC039-090238-
/O.NEW.KSGF.FL.W.0092.130809T1630Z-130812T0406Z/
/CMZM7.2.ER.130809T1630Z.130810T0600Z.130811T0406Z.NO/
938 AM CDT THU AUG 8 2013

 The National Weather Service in Springfield has issued a 

* Flood Warning for the Sac River near Caplinger Mills.
* from Friday morning to Sunday evening...or until the warning is 
  cancelled.
* At  8:45 AM Thursday The stage was 10.7 feet. 
* Flood stage is 16.0 feet. 
* Moderate flooding is forecast. 
* Forecast...rise above flood stage by tomorrow late morning and 
  continue to rise to near 20.9 feet by Saturday morning. The river 
  will fall below flood stage by Saturday before midnight.
* Impact...At 20.0 feet...Flood waters affect low lying areas near the
  river including farmland along Highway N and between Highway W and 
  Caplinger Mills. Cedar Creek...a tributary of the Sac River 
  backwaters and floods portions of Highway 39 and south of Cedar 
  Springs.
&& 
LAT...LON 3783 9384 3783 9381 3770 9372 3769 9377

$$
1 follow-up statement
868 
WGUS83 KSGF 090112
FLSSGF




FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT THU AUG 8 2013





...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Little Osage River at Fulton affecting Bourbon County
  Marmaton River at Fort Scott affecting Bourbon County
.Heavy rainfall caused river levels to rise. Additional rainfall is
forecast over the next several days so additional warnings are
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-090142-
/O.CAN.KSGF.FL.W.0087.000000T0000Z-130809T1452Z/
/FTNK1.2.ER.130807T1018Z.130807T1745Z.130808T1410Z.NO/
812 PM CDT THU AUG 8 2013

The Flood Warning is cancelled for 
  The Little Osage River at Fulton.
* At  7:15 PM Thursday The stage was 13.6 feet. 
* Flood stage is 22.0 feet. 
* Forecast...The river will continue to fall to 8.8 feet by Saturday 
  morning.


$$

KSC011-090142-
/O.CAN.KSGF.FL.W.0091.000000T0000Z-130811T1500Z/
/FSKK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
812 PM CDT THU AUG 8 2013

The Flood Warning is cancelled for 
  The Marmaton River at Fort Scott.
* At  7:30 PM Thursday The stage was 29.9 feet. 
* Flood stage is 38.0 feet. 
* Forecast...The river crested below flood stage at 37.2 feet. The 
  river will fall to 24.5 feet by .


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 8, 6:46 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 6:46 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 AM CDT Thu Aug 8 2013

...SERIOUS FLOODING CONTINUES ACROSS PORTIONS OF FAR SOUTHERN
MISSOURI...

.MESOSCALE DISCUSSION...
Issued AT 646 AM CDT THU AUG 8 2013

Rainfall is expanding into the region a bit faster than previously
expected and will update PoPs shortly to account for these trends.

Pockets of heavy rain continue across hard hit areas of far
southern Missouri. Sharp river rises on the Elk, Big Sugar, and
Little Sugar (5-8 feet in the past few hours) will continue.

A little silver lining this morning is that the risk for severe
has come down, thus the watch has been cancelled early. We are
still concerned about additional chances for severe later today
and tonight. The MCV across Kansas continues to move east
northeast, and this will have to be watched closely as an
additional source for lift later today. The amount of clearing we
can attain this afternoon will be proportional to how much we can
recharge the atmosphere.

The biggest item we will need to continue to focus on is the low
level boundary that has plagued the region during the past week.
This boundary will remain the biggest focus for convection and
flooding rains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 405 AM CDT THU AUG 8 2013

Another active night across the region. Thankfully, rain has been
avoiding central Missouri giving that area a brief, but much
needed break. The low level front settled to near the Mo/Ark
border last evening, and convection fired just to the north side
of this boundary and has been training for the past several hours
across far southern Missouri. KBBG measured an astounding 3.96" of
rain in one hour, with 6.17" in two hours. This area of rainfall
has hit a basin affecting the Hollister area very, very hard. These
extraordinary rainfall rates have been noted by radar estimates in
portions of McDonald, Barry, Stone and Taney counties.

The low level boundary will only slowly edge northward this
morning, with an MCS once again approaching from the west. The
morning looks increasingly wet for the area, though it will take
several hours for rain to enter the hard hit areas of central
Missouri, but rain will eventually reach this area later this
morning. Very heavy rainfall will once again be possible where
training storms set up. There is a limited risk of a few severe
wind gusts with the line of storms surging to the east northeast
out of south central Kansas. With marginal deep layer shear and
modest instability (MLCAPE around 1000 J/kg), localized damaging
wind gusts can be expected. The biggest concern, though, will
remain the heavy rainfall.

Like yesterday, rainfall will slowly ramp down during the daytime.
We will need to keep a very close eye on the how the low level
boundary behaves today into this evening. The key focus for our
heavy rain complexes the past week has been the low level front
(denoted best in a layer average of the 925/850mb winds) with
associated low level theta-e pooling along this boundary.
Convective initiation has been just north/northeast of this
boundary the past several nights. In addition, we will need to
watch the progress of a rather impressive mid level MCV see just
to the west of the Wichita area. Additional rainfall expected this
afternoon, though becoming a bit more scattered in nature.

Heading into tonight, 00z suite of models suggest the low level
boundary could set up anywhere from the Hwy 60 corridor to the Hwy
54 corridor. Have focused the highest PoPs in these areas.

The severe risk for tonight (and into Friday as well) remains
conditional on instability recharging across the area. With clouds
hanging around much of today, the best instability looks to set up
across far southern Missouri and to the south/southwest. If we can
get enough instability, shear remains marginal and supports a
localized wind and marginally severe hail risk.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 405 AM CDT THU AUG 8 2013

The pattern remains locked in place through at least Friday night.
00z suite of model output sends yet another complex of
thunderstorms through the region. As mentioned above, the key will
be where the low level boundary sets up. This does vary from model
to model, with some focusing on the Hwy 54 corridor once again and
others further south along the Hwy 60 corridor. With a lot
happening between now and Friday night, it's too tough to pin
point. The bottom line is that confidence is increasing that
another round of heavy rainfall is expected anywhere across the
region.

As has been advertised by the past few model run, there is a
glimmer of hope on the horizon. Still not confident in how the
weekend will unfold. Models vary on where the low level boundary
will set up. As a result it remains plausible that we could
receive more rain into Saturday, but confidence is shaky at this time.

Further into the extended, the pattern amplifies Sunday into much
of next week. This will send a cold front through the area early
next week and bring a much needed break to the area during the mid
to late week time frame. Will continue rain chances Sunday into
early Tuesday. Temperatures will be dependent on the amount of
cloud cover we see. Highs look to remain at/below average with
lows around average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 646 AM CDT THU AUG 8 2013

Another morning, another round of rainfall. A large area of light
to moderate rain has moved into JLN/SGF. Heavy rains at BBG will
taper to light to moderate as the morning progresses. As has been
the case, expecting predominately MVFR restrictions with this
activity, with bouts of IFR under thunderstorms. Current round of
activity is expected to decrease in coverage and intensity as we
head into this afternoon, leading to VFR conditions. Additional
thunderstorm development is possible later this afternoon with yet
another round of rainfall expected tonight. Once again, expecting
mainly MVFR restrictions with this activity, with bouts of IFR
under thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.

&&

MESOSCALE...Gagan
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Gagan
Hazardous weather outlook, Aug 8, 5:57 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT THU AUG 8 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
557 AM CDT THU AUG 8 2013

...SIGNIFICANT FLOODING POSSIBLE INTO THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  EXTREME FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED TO ELEVATED THUNDERSTORM WIND RISK.
  LIMITED HAIL RISK.

DISCUSSION...

  TORRENTIAL RAINFALL HAS FOCUSED ACROSS FAR SOUTHERN MISSOURI THIS
  MORNING WITH ADDITIONAL THUNDERSTORMS EXPECTED FOR AT LEAST THE
  REMAINDER OF THIS MORNING. THE RISK FOR FLASH FLOODING IS EXTREME
  ACROSS FAR SOUTHERN MISSOURI THIS MORNING.

  AN AREA OF RAIN AND THUNDERSTORMS WILL SLOWLY MOVE NORTHEASTWARD
  INTO EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS
  THROUGH THE MORNING HOURS. HEAVY RAINFALL IS EXPECTED AND THERE IS
  A SIGNIFICANT RISK FOR FLASH FLOODING.

  YET ANOTHER ROUND OF RAINFALL IS EXPECTED TONIGHT. THE EXACT
  LOCATION OF HEAVY RAINFALL WILL DEPEND ON WHERE THE LOW LEVEL
  FRONT SETS UP...WHICH CAN BE ANYWHERE ACROSS THE OUTLOOK AREA. ALL
  INTERESTS ACROSS THE OUTLOOK AREA SHOULD STAY ABREAST OF THE
  LATEST FORECAST INFORMATION. AS WE HAVE SEEN THE PAST SEVERAL
  NIGHT...THERE IS A SIGNIFICANT RISK OF FLASH FLOODING WHEREVER
  RAINFALL SETS UP ALONG THIS FRONT...ESPECIALLY WHERE THUNDERSTORMS
  ARE PERSISTENT FOR LONG PERIODS OF TIME. LOCATIONS THAT NORMALLY
  DO NOT FLOOD WILL BE AT RISK FOR FLOODING.

  THERE IS A CONDITIONAL RISK FOR STRONG TO SEVERE THUNDERSTORMS
  TONIGHT. IF ENOUGH INSTABILITY CAN DEVELOP ACROSS SOUTHERN
  MISSOURI THERE WILL BE A RISK FOR LOCALIZED DAMAGING WIND GUSTS
  AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  UNSETTLED WEATHER IS EXPECTED INTO THE FIRST HALF OF THE UPCOMING
  WEEKEND AS A FRONT MEANDERS OVER THE AREA. HEAVY RAINFALL IS ONCE
  AGAIN EXPECTED AND THE RISK FOR FLASH FLOODING WILL REMAIN
  SIGNIFICANT. THE RISK FOR ANY STRONG TO SEVERE STORMS WILL REMAIN
  CONDITIONAL ON WHETHER OR NOT ENOUGH INSTABILITY CAN DEVELOP
  ACROSS THE REGION.

  IF ENOUGH BREAKS IN THE CLOUD COVER OCCUR FRIDAY AFTERNOON...HEAT
  INDICES MAY REACH THE MID TO UPPER 90S.

  ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE EARLY
  NEXT WEEK AS A COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT...BUT SOME LOCALIZED STRONG TO SEVERE THUNDERSTORMS WILL
  BE POSSIBLE AT TIMES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Aug 8, 7:49 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     FLASH FLOOD      5 NW EAGLE ROCK         36.59N 93.83W
08/08/2013                   BARRY              MO   DEPT OF HIGHWAYS

            HIGHWAY 112 WAS FLOODED AND CLOSED IN ROARING RIVER STATE
            PARK

&&

MGRIFFIN
Local storm report, Aug 8, 7:50 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     FLASH FLOOD      5 E GOODMAN             36.74N 94.31W
08/08/2013                   MCDONALD           MO   DEPT OF HIGHWAYS

            ROUTE CC WAS FLOODED AND CLOSED.

&&

MGRIFFIN
Local storm report, Aug 8, 8:41 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     FLASH FLOOD      GREENFIELD              37.42N 93.84W
08/08/2013                   DADE               MO   EMERGENCY MNGR

            EXCESSIVE RAINFALL CAUSED WIDESPREAD FLASH FLOODING ALONG
            LOW LYING ROADS IN DADE COUNTY.

&&

DCRAMER
Local storm report, Aug 8, 9:07 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      2 SE CASSVILLE          36.66N 93.85W
08/08/2013                   BARRY              MO   TRAINED SPOTTER

            WATER OVER THE ROAD 1 MILE EAST OF 76...86...AND 112
            JUNCTION.

&&

DSA
Local storm report, Aug 8, 9:23 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      LAMPE                   36.56N 93.44W
08/08/2013                   STONE              MO   EMERGENCY MNGR

            SEVERAL ROADS CLOSED IN SOUTH STONE COUNTY DUE TO
            FLOODING. EVACUATIONS HAVE BEEN COMPLETED IN BLUE EYE.

&&

MTERRY
Local storm report, Aug 8, 9:36 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     FLASH FLOOD      6 ESE PINEVILLE         36.56N 94.28W
08/08/2013                   MCDONALD           MO   LAW ENFORCEMENT

            *** 1 FATAL *** ONE CONFIRMED FATALITY. VEHICLE WASHED
            OFF ROAD ON HIGHWAY 90 JUST WEST OF 71 AND 90 JUNCTION.
            RELAYED BY EMERGENCY MANAGER.

&&

MTERRY

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.